While Paxil always has been used to treat depression and anxiety in people, it has come under fire for safety risks recently. Claims that Paxil causes heart attacks, strokes and even death have been around for a while, but one of the less-known side effects of taking Paxil has been setting off quite the buzz: It turns out that some people are trying to get Paxil so that they can lose weight.
Paxil has been associated more commonly with weight gain; however, weight loss is now considered one of the “high sides” of taking the drug. There are several side effects to taking Paxil, including weight loss or weight gain. Studies of the drug have shown that as many as 9% of people taking the drug reported that they lost their appetite. On average, those same people reported to losing a pound or less while taking it.
For some patients, that weight loss potential is good enough to outweigh the more serious risks. However, it is good to note that it is possible for people to lose too much weight while taking Paxil. Weight loss may be a desirable side effect for some and there are numerous message boards with people asking if they should take Paxil just for use as a weight loss drug.
So far it is not really known just why Paxil causes weight loss in some people, but with some of the side effects of the drug being loss of appetite, nausea and diarrhea, it is really not difficult to guess. With so many people inquiring about using the drug as an appetite suppressant, doctors may want to be very careful who they prescribe this drug to. Doctors also should make a larger effort to fully explain the severe side effects that may be fatal to their new patients as well.